Cancer and VTE
VTE is the second cause of mortality in patients with cancer. Prevalence of cancer-VTE is higher and more serious than the combinations of cancer-stroke or cancer-infarction
DVT and PE frequently occur in patients with cancer: one in every 10 to 20 cancer patients will develop DVT or PE.
Blood coagulation is activated in cancer patients, which causes the blood to become thicker and increases the risk of clotting.
Chemotherapy and radiation therapy may also lead to thrombosis.
In addition, cancer patients often spend full days in bed, catheters are inserted in their veins or they undergo surgery, which are all risk factors of VTE.
Not all tumors carry the same risk of causing VTE. Pancreas, brain, stomach and lung tumors are the most likely, while it is less common in breast tumors.
Generally the disease appears more frequently in advanced cancer stages, but sometimes VTE is the first and only symptom of a tumor that has not been detected yet.
- Cancer worsens the evolution of VTE
- Cancer patients have more relapses, bleed more and mortality is higher than in DVT patients without cancer
- The prevalence of cancer and VTE is higher and more severe than the combination of cancer-ictus and cancer-myocardial infarction
- One in ten patients with cancer who died of a pulmonary embolism is under 50 years old, and one in five has no metastasis
- Unlike most patients suffering VTE, treatment of DVT and PE in patients with cancer is preferably performed with low molecular weight heparin. This treatment must be taken for at least three to six months. For patients who have advanced cancer, with metastasis, the treatment must be continued indefinitel
- If the risk of suffering a thrombosis or a PE or severe hemorrhage is minimum for patients without cancer, in patients with cancer this risk doubles.
Unlike what happens in the majority of patients suffering VTE, the treatment of DVT and PE in patients with cancer is preferably performed with low molecular weight heparin. This treatment must be taken for at least three to six months. For those patients who have advanced cancer, with metastasis, sometimes the treatment must be continued indefinitely.
If the risk of suffering a thrombosis or a PE or severe hemorrhage is minimum for patients without cancer, in patients with cancer this risk doubles.
Sometimes it is difficult to find the right dose of anticoagulants that would minimize the risk of thrombosis for each patient, without provoking a hemorrhage thereafter.
Lung and pancreas tumors are the ones associated with a greater riskof relapses despite treatment. Prostate, ovaries, colon and stomach tumors are the ones most associated with bleeding.
In patients with cancer DVT can also appear in the arms, related or not to the existence of venous central catheters used for the administration of chemotherapy.
Catheters do not have to be removed if they still work, however anticoagulant therapy should be continued as long as a catheter is in place.
CALCULATE WHAT TYPES OF CANCER ARE MOST FREQUENT IN PATIENTS WITH VTE
Localization of the tumor and the presence or absence of metastasis play an important role in the relationship cancer-VTE. In this graph, with real-time data from the RIETE Registry, you can calculate the risk of VTE according to the type of cancer in the presence of metastasis
My mother is receiving chemotherapy and she needs hibor7500 every 24 hours. She administers it at 8 pm, could it be possible to change the hour so she can do it earlier?
Absolutely, she can start tomorrow. She can change it to the hour that works best for her. Just make sure she does it always at the same time (approximately).
Every time I finish a chemotherapy session, my legs swell. However, my doctor says it is normal and does not give it any importance. What should I do?
When we give chemotherapy in the vein we must dilute a lot drugs so they do not irritate the inner vein. This is why, we usually overload patients with liquids and, as a consequence, liquid overload can be accumulated in the legs (they will swell) or in the lungs (potential shortness of breath). If both of your legs swell, the most probable cause is a liquid overflow. Nevertheless, if only one of your legs swells, the most frequent cause is a DVT. Moreover, if these symptoms appear during the first hours after the chemotherapy session, this would be the most likely cause, and you will see that it will improve in a few hours or a couple of days. If it does not improve after 48 hours of chemotherapy or the symptoms appear after 48 hours, you might be facing a thrombosis (if one of your leg swells) or a pulmonary embolism (if you feel short of breath).
Do you have more questions?
If there are any aspects of thrombosis and/or pulmonary embolism that you are not sure about, you can contact us, and our specialists will answer you shortly. This cannot replace the visit to your doctor